Winter Storm, Clarke
- When
- November 17, 10:00 AM CST to November 18, 1:00 AM CST
- Where
- Clarke forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.029, -93.785 (the zone’s center; the record gives no point)
A somewhat lackluster event, originally expected to produce around 4 inches of snow or less, outproduced the forecasts and dropped as much as 6 to 7 inches of snow across portions of southern Iowa. Meteorologically, a number of weak to moderate factors lined up to produce the aforementioned snowfall including a weak upper level wave entering the region, an 850mb - 700mb front aloft situated over…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A somewhat lackluster event, originally expected to produce around 4 inches of snow or less, outproduced the forecasts and dropped as much as 6 to 7 inches of snow across portions of southern Iowa. Meteorologically, a number of weak to moderate factors lined up to produce the aforementioned snowfall including a weak upper level wave entering the region, an 850mb - 700mb front aloft situated over southern portions of the state, and likely some weak right entrance jet streak influence.
Fortunately, much of the snowfall occurred during the mid afternoon to late evening hours on a weekend, limiting travel and other impacts. The greatest impacts were seen along Interstate 35 in Clarke and Decatur counties where numerous vehicles were reported in the ditches. Interestingly, many of those reports occurred during the early portions of the snowfall, when only a couple inches had fallen. Rural counties with similar snowfall reported few to no impacts, and all impacts trailed off as the snow accumulated throughout the evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Nov 17, 5:54 AM CST, 4 hours 6 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 554 AM CST Sat Nov 17 2018 ...Updated for 12z Aviation Discussion... .SHORT TERM.../Today through Tonight/ Issued at 410 AM CST Sat Nov 17 2018 Key Points: Wintry precip expected to continue through this morning, and tomorrow afternoon across southern Iowa. Generally dry conditions expected most of this upcoming week. Above normal temperatures favorable Wednesday into next weekend. As of 09z, heaviest precip focused from Boone County through Tama and Poweshiek counties. This precip is associated with a weak sfc cyclone propagating from NW to SE near/along the Nebraska/Iowa border. Attendant to this cyclone has been a pocket of (weakening) frontogenetical forcing oriented W-E that has reached all the way into eastern Iowa. As this cyclone has propagated SE, cold, relatively drier air has been infiltrating from the NW... helping to change precip from rain to snow from north to south. In the meantime, there has been decent forcing that has been well-phased with a layer around -5C to -9C, depending on sounding sample location. There is also decent saturation above 600mb. With a sub- freezing warm nose at ~800-650mb, "seeder-feeder" is out of play, along with other processes that would support heavy/convective snowfall. Am thinking additional 1"-2" through 15z or so in our eastern counties should be expected. For the rest of today, decent pressure gradient behind this system as 1040mb high pressure establishes itself over the Dakotas and begins to propagate southeastward towards Iowa. SFC pressure gradient just over 3mb/100 km, along with minimal low-level subsidence, and minimal 3-hr pressure rises of around 2 mb, do not support advisory level winds. Fcst soundings pick up winds around 20 to 30 kts atop the mixed layer, with the stronger winds in SW Iowa. So have boosted winds slightly, but, again, should be sub-advisory. These winds highlight the ushering in of CAA to Iowa as 850mb temps start the day in the 0C to-6C range... only to end the day in the - 5C to -10C range. With stratus expected to be socked in, have steady to falling temperatures this afternoon. Additionally, watching the southern two tiers for light snow potential as another band of frontogenetical forcing oriented from W- E sets up across northern Missouri. This frontogenetical forcing is focused from 750mb through 600mb. Fairly decent saturation remains below this layer, so it seems snow will make it to the sfc. At this point in time, best forcing is in Missouri, but will watch closely... a northward shift may necessitate a Winter Weather Advisory need, as winds will have a slight adverse impact. .LONG TERM.../Sunday through Friday/ Issued at 410 AM CST Sat Nov 17 2018 The aforementioned sfc high makes it to NW Iowa by 06z Sun... blasting away any lingering precip and helping to clear skies by sunrise Sunday morning via dry air entrainment and large-scale subsidence. This high departs the area by Monday and a quick-moving shortwave races across Minnesota. At this time, only impacts are expected to be increased cloud cover in northern Iowa. No hazardous precip is expected with the passage of this low. For the middle of the week into next weekend, a thermal ridge begins to build over the Intermountain West, reaching Iowa by Wednesday afternoon, with the peak of the "ridging" passing through Iowa Thursday-Friday. 850mb temps are around +1 to +2 std dev. With sunshine and WAA expected through this time, above-normal temperatures seem plausible. As the magnitude of this thermal ridge shows its hand by Monday/Tuesday, possibly well-above normal temperatures, reaching 60 degrees is possible around Thursday. There are not significant widespread precip chances until towards next weekend. && .AVIATION.../For the 12Z TAFS through 12Z Sunday morning/ Issued at 554 AM CST Sat Nov 17 2018 Messy TAF period ahead. Wintry precip to impact KDSM for the next few hours and KOTM through much of today. VSBYS at KOTM could briefly be 2 SM or less, but confidence in timing and duration not high enough to warrant FM group. CIGs will gradually improve from north to south throughout today into tonight. KOTM may be stuck in MVFR. Winds should decrease to under 10 kts by around sunset this evening. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 6 AM CST early this morning for IAZ007-017-026>028-037-038-048-049-061. Winter Weather Advisory until 8 AM CST this morning for IAZ039- 050-062. && SHORT TERM...Kotenberg LONG TERM...Kotenberg AVIATION...Kotenberg
Hazardous Weather Outlook National Weather Service Des Moines IA 941 AM CST Sat Nov 17 2018 IAZ057>062-070>075-081>086-092>097-181545- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 941 AM CST Sat Nov 17 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Any rain will change to snow over far southern Iowa with little accumulation expected. Pockets of freezing drizzle are possible after the snow ends through midday and may create a few slicks spots. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed. IAZ004>007-015>017-023>028-033>039-044>050-181545- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama- 941 AM CST Sat Nov 17 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
814 AM CST SAT NOV 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 3 N TOLEDO 42.04N 92.58W
11/17/2018 M3.0 INCH TAMA IA CO-OP OBSERVER
COOP OBSERVER MEASURED 3 INCHES OF SNOWFALL.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
815 AM CST SAT NOV 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM SNOW 1 ESE IOWA FALLS 42.52N 93.25W
11/17/2018 M2.0 INCH HARDIN IA CO-OP OBSERVER
COOP OBSERVER MEASURED 2 INCHES OF SNOWFALL.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
816 AM CST SAT NOV 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW CLUTIER 42.08N 92.40W
11/17/2018 M3.5 INCH TAMA IA CO-OP OBSERVER
COOP OBSERVER MEASURED 3.5 INCHES OF
SNOWFALL.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
817 AM CST SAT NOV 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 2 WNW GRUVER 43.40N 94.75W
11/17/2018 M1.0 INCH EMMET IA CO-OP OBSERVER
COOP OBSERVER MEASURED 1 INCH OF SNOWFALL.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
819 AM CST SAT NOV 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 AM SNOW 1 NNW CLEAR LAKE 43.14N 93.38W
11/17/2018 M2.4 INCH CERRO GORDO IA TRAINED SPOTTER
TRAINED SPOTTER MEASURED 2.4 INCHES OF
SNOWFALL. REPORTED VIA SOCIAL MEDIA IMAGE.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
854 AM CST SAT NOV 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 1 SSE POCAHONTAS 42.73N 94.66W
11/17/2018 M1.0 INCH POCAHONTAS IA CO-OP OBSERVER
COOP OBSERVER MEASURED 1 INCH OF SNOWFALL.
&&The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, November 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788721, 788722.